Why do I get lightheaded/dizzy whenever I stand up?
I'm a healthy, active 18 year old woman. I'm 5' 9" and 125 lbs. I drink plenty of water because I am so active. When I stand up, I get dizzy, lightheaded, lose my vision/blackout, my legs/feet "tingle" and I get small brief headaches.
You should go see your primary care doctor about these issues, if you have not done so already. Dizziness is one of the most common medical problems, but any time that the dizziness is persistent and recurrent, such as in your case, it needs to be evaluated. The first task your doctor will have is to rule out any serious causes of the dizziness, such as a problem with your heart or with your brain. Make sure to mention to them if you have any symptoms such as chest pain, shortness of breath, palpitations, dizziness with exercise, severe headaches, or trouble with coordination. Also mention any family history of brain tumors or heart disease. Based on a complete cardiovascular and neurological examination, they may recommend additional testing to rule out these serious problems. If the examination is normal and this initial testing is also negative, it will be necessary to investigate other possibilities. Most common is vaso-vagal dizziness, which occurs when blood pools in the legs; it can usually be controlled by staying well hydrated and avoiding changing positions quickly, although sometimes medications are required. There are other autonomic conditions which can result in blood pooling as well, but these are rare in someone your age. Depending on what they find, your primary care doctor may also wish to refer you to a neurologist.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?